COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Codes |
Partial Blockage (1065); Complete Blockage (1094); Fluid/Blood Leak (1250)
| Health Effect - Clinical Codes |
Pain (1994); Thrombus (2101); Thrombosis/Thrombus (4440)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Date of event: date of event for thrombectomy was (b)(6) 2018.Date of event for type ib endoleak was (b)(6) 2019.Concomitant products: other cook products: custom made fenestrated/branched device: lot number ac989756, ae46572, ac989756, ac989757 catalog# fen-thoraco abdominal-graft, custom made fenestrated/branched device lot#, ac989757, catalog # aaa-dist-body-inverted-leg.Non-cook products: renal stent, right.Catalog# 85343, renal stent, right.Catalog# 85341, renal stent, left.Catalog# 85343, celiac stent.Catalog # 85328, sma stent: catalog# 85326.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported that after an endovascular procedure, a patient had an event of left leg thrombosis as well as a type 1b endoleak after implantation of a zenith flex with spiral-z technology aaa endovascular graft iliac leg.On (b)(6) 2017 (51 days pre-procedure), imaging showed patent celiac, superior mesenteric, and renal arteries along with an aneurysm starting below the renal arteries.The aneurysm had severe iliac angulation and a maximum diameter of 90 mm.On (b)(6) 2017, the patient had eight devices implanted via the left and right femoral arteries during an endovascular procedure, including a zenith flex with spiral-z technology aaa endovascular graft iliac leg.It was reported that there were no difficulties deploying the devices during the procedure.Post-procedure imaging showed a type ii endoleak and evidence of device integrity issues.On (b)(6) 2017, "the patient had an event of acute occlusion of right popliteal artery", which was treated by a right thrombectomy intervention.It was reported that "this event was not related to either device nor procedure".On (b)(6) 2017 (101 days post-procedure), ultrasound imaging revealed patent arteries and the type ii endoleak to still be present.The maximum aneurysm diameter was reported to be 83 mm.On (b)(6) 2017 (105 days post-procedure), the patient had a melanoma on his left thigh that required a diagnostic procedure.It was reported that "this event was not related to either device nor procedure".On (b)(6) 2017 (184 days post-procedure), ultrasound imaging revealed patent arteries and the type ii endoleak to still be present.The maximum aneurysm diameter was now reported to be 82 mm.On (b)(6) 2018 (228 days post-procedure), "the patient had an event of left leg thrombosis of aorto-iliac stent graft" which was treated with "medication, diagnostic procedure and an intervention not related to evar, thrombectomy left iliac axis".The patient reportedly had clinical symptoms of claudication.The event was "treated in a secondary intervention by percutaneous thrombectomy", which was considered successful.On (b)(6) 2018 (339 days post-procedure), ultrasound imaging revealed patent arteries and the type ii endoleak to still be present.The maximum aneurysm diameter was reported to now be 83 mm.On (b)(6) 2019 (618 days post-procedure), the patient "patient had an event of bilateral distal type 1 endoleak on aneurismal evolution of the iliac axes" which was treated with "bilateral iliac bifurcated endoprosthesis implanted femoral and axillary.Bilateral iliac bifurcated stent to preserve hypogastric circulation and extend endovascular exclusion to external iliacs".On (b)(6) 2019 (735 days post-procedure, ultrasound imaging revealed patent arteries and no endoleaks.The maximum aneurysm diameter was reported to now be 98 mm.The patient remains in the study.Additional information regarding the event has been requested but is unavailable.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: h6 - device code: partial blockage (1065).Investigation - evaluation.Dr.(b)(6) from (b)(6) hopital notified cook on 26nov2019 of an incident involving zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-74-zt) from lot number 7644176.A 79-year-old male presented having had an endovascular aneurysm repair (evar) procedure on an abdominal aortic aneurysm (aaa) originally performed on 2017.It was reported that on (b)(6) 2018 (228 days post-procedure), the patient had an event of left leg thrombosis of the aorto-iliac stent graft.The event was treated with medication, diagnostic procedure, and an intervention not related to evar, thrombectomy left iliac axis.The patient also had clinical symptoms of claudication.The event was treated in a secondary intervention by percutaneous thrombectomy.The secondary intervention was considered successful.This event was not related to either device nor procedure.It was also reported that on (b)(6) 2019, the patient was found to have a bilateral distal type 1 endoleak on the aneurysmal evolution of the iliac axes.The event was treated with bilateral iliac bifurcated endoprosthesis implanted femoral and axillary.A bilateral iliac bifurcated stent was used to preserve hypogastric circulation and extend endovascular exclusion to the external iliacs.This event was not related to either device nor procedure.A review of documentation including the complaint history, device history record (dhr), instructions for use (ifu), and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify potential non-conformances prior to distribution.Design verification testing found that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (7644176), related graft, kit, and supplier sub-assembly lots revealed no recorded non-conformances.A database search found these to be the only events associated with the provided complaint device lot.Additionally, this is a one-device lot, giving no indication of non-conforming product either in house or in the field.Based upon review of manufacturing and design records, there is objective evidence the product was manufactured to specification.Cook also reviewed product labeling.The product instructions for use (ifu) (t_zaaasz_rev3) states the following in consideration of the reported failure mode: ¿4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.For sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.4.2 patient selection, treatment and follow-up: zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair; for sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use; adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 17 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients; all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients; all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis; the zenith spiral-z aaa iliac leg has not been explicitly evaluated clinically; however, its performance is represented by the zenith aaa endovascular graft iliac leg (a previous version of the device), which has not been evaluated in the folling patient populations: key anatomical elements that fall outside the sizing requirements specified in the appropriate main body or renu instructions for use.Successful patient selection requires specific imaging and accurate measurements; please see section : 4.3, pre-procedure measurement techniques and imaging.Diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.11.1.7 molding balloon insertion: expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.(fig.15); withdraw the molding balloon to the ipsilateral limb overlap region and expand; withdraw the molding balloon to the ipsilateral distal fixation site and expand; deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand; withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.(fig.15); remove molding balloon and replace it with an angiographic catheter to perform completion angiograms.12.3 abdominal radiographs: the following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination.Ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak.Aneurysms with type iii endoleak.Aneurysm enlargement, [greater than or equal to] 5 mm of maximum diameter (regardless of endoleak status).Migration, inadequate seal length consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.¿ based on the information provided, no product returned, and the results of the investigation, a definitive root cause for the endoleak could not be established.The most likely contributing factors can be attributed to disease progression and insufficient ballooning at the seal zones.A definitive root cause for the thrombus activation was confirmed to be related to patient condition(i.E.Severe iliac angulation and a prothrombotic state as a result of presence of melanoma in previous follow-up) rather than the device.Patients with cancer are known to have a higher disposition for thrombus formation.Both endoleaks and thrombus activation are known inherent risks of using this device.Appropriate measures have been taken to address the thrombus formation failure mode.It was decided that corrective and preventative action was not necessary as the trend analysis remains controlled.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment s for both failure modes, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.
Event or Problem Description
Additional information received on 21sep2021 indicates: on (b)(6) 2021 (1366 days post-procedure), the patient had an event of embologenic thrombus on the left zenith flex with spiral-z technology aaa endovascular graft iliac leg.The patient experienced episodes of intermittent claudication in both lower limbs that occurred randomly with pain in the calves and both knees.On (b)(6) 2021 (1396 days post-procedure), the thrombus was treated by placement of a competitor's stent.The site indicated that the secondary intervention was successful.The patient remains in the study.Additional information regarding the event has been requested but is currently unavailable.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.B3 - date of event: (b)(6) 2021.Additional information: b3, b5, section c, d8, h6.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation: on (b)(6) 2021, (b)(6) hospital notified cook of a new event regarding a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-74-zt, lot: 7644176).The patient experienced episodes of intermittent claudication in both lower limbs that occurred randomly with pain in the calves and both knees.On (b)(6) 2021, embologenic thrombus was discovered in the device.As a result, a successful secondary intervention was performed on (b)(6) 2021 in which a gore device was placed.This report will regard the investigation completed for this most-recent event only, as investigation findings have already been reported for previous events regarding this device.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), specifications, and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Documentation regarding the device master record (dmr), design verification testing, relevant dhrs, and quality control were re-reviewed.Findings are consistent with those previously reported and continue to support that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook further reviewed product labeling.The product ifu (t_zaaasz_rev3) states the following in consideration of the reported failure mode: ¿4 warnings and precautions: 4.1 general: ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.4.4 device selection: ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure ¿ systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.¿ use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.¿ excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events: 5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm.¿ claudication (e.G., buttock, lower limb).¿ embolization (micro and macro) with transient or permanent ischemia or infarction.¿ endoprosthesis: occlusion.¿ graft or native vessel occlusion.¿ renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).7 patient selection and treatment: 7.1 individualization of treatment: the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy.¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity).¿ patient¿s suitability for open surgical repair.¿ patient¿s anatomical suitability for endovascular repair.¿ the risk of aneurysm rupture compared to the risk of treatment with the zenith spiral-z aaa iliac leg.¿ patient¿s ability to tolerate general, regional or local anesthesia.¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information: ¿ physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg¿ device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use: anatomical requirements: ¿ iliofemoral access size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.11.1 zenith spiral-z aaa iliac leg system 11.1.4 contralateral iliac leg placement and deployment 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.If there is any tendency for the main body graft to move during this maneuver, hold it in position by stabilizing the gray positioner on the ipsilateral side.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment note: if using this device in conjunction with a zenith alpha abdominal endovascular graft or zenith low profile endovascular graft, proceed to section 11.1.16, ipsilateral iliac leg placement and deployment in conjunction with zenith alpha abdominal endovascular graft or zenith low profile endovascular graft.For all other systems, continue with steps 1-7 below.2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.11.1.6 ipsilateral iliac leg placement and deployment in conjunction with zenith alpha abdominal endovascular graft or zenith low profile endovascular graft 4.Introduce the ipsilateral iliac leg delivery system, and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously-placed contralateral leg graft.5.Confirm position of the distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.¿ based on the information provided, no product returned, and the results of the investigation, a potential root cause for this event has been contributed to the patient's condition, rather than the device.The patient had an event of melanoma of the left thigh on (b)(6) 2017.The ifu states "patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event".Additionally, it was also reported that severe iliac angulation was observed.In regards to this, the ifu states "vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude the placement of the endovascular graft and/or may increase the risk of embolization".It should also be noted that thrombus formation is a known inherent risk of using this device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.